Two more companies have recalled eyedrops in the U.S., affecting thousands of bottles. The eyedrops, distributed by Pharmedica and Apotex, are being voluntarily recalled in consultation with the Food and Drug Administration (FDA).
These announcements follow two February recalls by Global Pharma, after an artificial tears product was linked to a bacterial outbreak and caused one death. With the sudden flurry of eyedrop recalls, what do consumers need to know?
The affected brands
If you regularly use eyedrops, you’ll want to know exactly which brands have been affected:
- Apotex, a manufacturer, recalled its brand of glaucoma drops called: “Brimonidine Tartrate Ophthalmic Solution, 0.15%” on March 1st.
- Pharmedica USA recalled the drops “Purely Soothing, 15% MSM Drops” on March 3rd.
These two recalls are in addition to two recalls by Global Pharma last month. The company recalled “Artificial Tears Lubricant Eye Drops,” distributed by EzriCare and Delsam Pharma on February 2nd. “Artificial Eye Ointment” drops, distributed by Delsam Pharma, were also recalled on February 24th.
Potential risks and injuries associated with use of contaminated drops
The risks associated with using contaminated eyedrops can be severe. Both Pharmedica and Global Pharma have stated that consumers who use the drops can risk blindness. The Apotex drops carry risks of infection, due to several bottles containing cracks in their caps.
Potential problems with eyedrops were first suspected last spring when a patient in Los Angeles County developed an eye infection after seeing an ophthalmologist. Several more cases with the same symptoms occurred over the next few months. These symptoms were linked to Pseudomonas aeruginosa, bacteria that causes infection and is resistant to many antibiotics.
As of March 1st, 64 patients infected with the bacteria have been identified by the CDC across 13 states. The CDC states that eight patients have reported vision loss while one person has died. The most severe cases were linked to the EzriCare artificial tears eyedrops, although some patients used multiple brands.
What should affected consumers do?
If you have any contaminated drops in your possession, discontinue use immediately. The CDC and FDA urge consumers to stop use even if they have not experienced a reaction to the drops. Seek immediate medical attention if you have used the contaminated drops and are experiencing any of the following symptoms:
- Eye discharge
- General discomfort in the eye
- Redness in the eye or eyelid
- Increased sensitivity to light or blurred vision
If you have suffered injuries from contaminated eyedrops, you may have legal options to hold the manufacturers responsible. An experienced product liability attorney can help evaluate your options and determine a path forward.